Hail, Jasper
- When
- July 21, 12:04 AM CST to 12:09 AM CST
- Where
- Jasper County, Rensselaer
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.933, -87.150
Thunderstorms moved across northwest Indiana producing hail and very heavy rain during the early morning hours of July 21st. Flooding was reported across all of Lake county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms moved across northwest Indiana producing hail and very heavy rain during the early morning hours of July 21st. Flooding was reported across all of Lake county. Houses were flooded in Dyer, St. John, and Schererville. Route 41 and Route 30 was closed with 3 to 4 feet of standing water. A few businesses suffered roof damage from the heavy rains in Lake county. Flooding was also reported in Hebron in Porter county and in Wheatfield in Jasper county. Many roads were closed due to flooding. The ground across parts of northwest Indiana was already saturated from heavy rains on July 17th. Some storm total rainfall reports include 5.50 inches in Wheatfield, 3.64 inches in Lowell, 3.27 inches in Crown Point and 2.16 inches in Rensselaer. For the entire month of July, Wheatfield reported 17.15 inches, Lowell reported 13.16 inches, Crown Point reported 10.35 inches and Rensselaer reported 16.93 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM CST, 9 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT SUN JUL 20 2003 PUBLIC DISCUSSION AFTERNOON ZONES/GRIDS: MAIN PROBLEM THIS EVENING IS WITH TSTM FCST. SPC HAS LOWERED REGION INTO SLIGHT RISK AS LO LEVEL FEATURES ARE AS YET POORLY DEFINED. SFC DEW POINTS HAVE RISEN INTO LOER 70S BUT MOISTURE CONVERGENCE REMAINS QUITE NEBULOUS ACROSS MOST OF MIDWEST. CONVECTIVE DEBRIS HAS CONTRIBUTED TO RELATIVE STABILIZATION COMPARED TO AREAS TO OUR W AND S WHERE LIFTED INDEX VALUES ARE NOW RUNNING AOB -10. BASED ON THIS...BELIEVE DYNAMIC FORCING WILL BE REQUIRED TO GENERATE CONVECTION. VIGOROUS, DIGGING S/W TROF NOW ROTG SSEWD ACROSS WRN ONTARIO WITH VORT TAIL ARCING SWWD INTO ND ATTM BASED ON AFTN SATLT LOOPS. EXPECT THIS TO TRIGGER MORE ORGANIZED CONVECTION NXT FEW HRS WELL TO OUR NW WITH THESE STORMS MAINTAINING THEMSELVES OVERNIGHT DUE TO MORE FAVORABLE DYNAMICS. AS A RESULT WILL KEEP LIKELY POPS GOING IN FCST BUT WILL MENTION THIS AS AN OVERNIGHT EVENT. THIS IS ALSO SUPPORTED BY MOS AND ALL MODELS CONCUR IN BRINGING OMEGA MAX ACROSS FA OVERNIGHT. SOME PRECIP WILL LIKELY LINGER INTO MONDAY MORNING. REMAINDER OF FCST CHANGED LTL FROM GUID WITH ETA AND GFS IN FAIRLY GOOD AGREEMENT ON STRENGTH OF COLD AVDECTION THRU ERLY PART OF UPCOMING WEEK. WILL KEEP MOSTLY CLOUDY CONDS AT LEAST THRU MONDAY DUE TO SHARP CYCLONINC TURNING IN MID/UPR LVL FLOW AND ASSD COLD ADVECTION. SKIES SHOULD CLEAR TUES NIGHT AS H5 TROF AXIS SHIFTS EWD AND SFC HI PRES BUILDS SEWD INTO FA. .CHI...NONE MERZLOCK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-
HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.
A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY
THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013- ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039- 210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 715 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 774. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...COOK...DE KALB...DU PAGE...FORD...GRUNDY...IROQUOIS... KANE...KANKAKEE...KENDALL...LAKE...LA SALLE...LEE...LIVINGSTON... MCHENRY...OGLE...WILL...WINNEBAGO... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...CHICAGO... DE KALB...DIXON...GIBSON CITY...JOLIET...KANKAKEE...LA SALLE... MORRIS...NAPERVILLE...OREGON...PONTIAC...ROCKFORD...WATSEKA... WAUKEGAN...WOODSTOCK...YORKVILLE...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1039 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 PM KANKAKEE IL 1.75 INCH HAIL
07/20/03 KANKAKEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1043 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM LONG GROVE IL .75 INCH HAIL
07/20/03 LAKE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1104 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM PALATINE IL 1 INCH HAIL
07/20/03 COOK REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1127 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM ARLINGTON HGTS IL .75 INCH HAIL
07/20/03 COOK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1052 PM DES PLAINES IL .75 INCH HAIL
07/20/03 COOK REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1144 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1113 PM LINCOLNWOOD IL .75 INCH HAIL
07/20/03 COOK LINCOLN AVE. COVERED
LIGHTLY WITH PENNY SIZE
HAIL FOR 10 MIN.
REPORTED BY STORM
SPOTTER.The Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
3 flash flood, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373632, 5373633, 5373634, 5373635, 5373636.